Alabama, 2013

Tornadoes and Damaging Winds in Alabama, April 11, 2013

April 11, 2013 · NWS HUN · 4 events in 2 counties and zones

The combination of a cold front and an associated upper level short wave moving through the region, resulted in two tornadoes and isolated wind damage across portions of north Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

The combination of a cold front and an associated upper level short wave moving through the region, resulted in two tornadoes and isolated wind damage across portions of north Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Apr 11, 1:51 PM CST, 39 minutes earlier.

Area forecast discussion, Apr 11, 1:51 PM CST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
251 PM CDT THU APR 11 2013

.DISCUSSION...
HAVE JUST ADDED A ROW COUNTIES TO THE TORNADO WATCH (JACKSON,
DEKALB, AND FRANKLIN TN) THAT HAD BEEN ISSUED EARLIER AND THE THREAT
IS STILL THERE FOR SEVERE WEATHER LATER THIS AFTERNOON AND EVENING
AS THIS SQUALL LINE MOVES EASTWARD. FURTHER WEST, LAUDERDALE,
COLBERT, AND FRANKLIN AL HAVE ALL BEEN REMOVED FROM THE WATCH GIVEN
THAT THE FRONT AND SQUALL LINE HAS MOVED OFF TO THE EAST OF THAT
AREA. ADDITIONAL INFORMATION ON THE ONGOING FORECAST.

A STACKED UPPER LEVEL TROUGH CURRENTLY OVER THE MIDWEST IS VERY
SLOWLY MOVING OFF TO THE NORTHEAST OVER THE EASTERN PORTIONS OF THE
UPPER MIDWEST. MEANWHILE, A HIGHLY SHEARED SHORTWAVE TROUGH IS
ROUNDING THE BASE OF THIS UPPER TROUGH MOVING ACROSS E TX/W LA. THE
MAIN FORECAST CHALLENGE WILL BE THE LINGERING SEVERE THREAT WITH A
SQUALL LINE MOVING ALONG A COLD FRONT ORIENTED NE TO SW ACROSS THE
OH, TN, AND MS RIVER VALLEYS. THE SECONDARY SHORTWAVE WILL ACTUALLY
ACT TO PUSH THE COLD FRONT FURTHER EAST AND CONTRIBUTE TO A SLIGHT
NEGATIVE TILT TO THE UPPER TROUGH.

ONGOING CONVECTION ALONG THE FRONT WILL CONTINUE TO MOVE EAST
THROUGH 00Z SPREADING SHOWERS AND THUNDERSTORMS ACROSS THE
SOUTHEAST. ELEVATED INSTABILITY IS PRESENT, AT LEAST INITIALLY WHICH
WOULD LIKELY MEAN MORE ELEVATED STORMS AS THE FRONT MOVES ACROSS THE
AREA UNTIL IT REACHES AN INSTABILITY AXIS/THETA-E RIDGE NEAR THE
INTERSTATE 65 CORRIDOR. RSA SOUNDINGS OVER THE PAST FEW HOURS HAVE
INDICATED THE PRESENCE OF A CAP NEAR THE 700 HPA LEVEL WHICH IS
LIKELY THE REASON STORMS HAVE NOT FIRED AHEAD OF THE SQUALL LINE AND
THE SQUALL LINE IS NOT AS STRONG OVER OUR AREA AS OF YET. WITH
INCREASED HEATING AND THE COLD FRONT/MID-LEVEL SHORTWAVE, THE CAP IS
EXPECTED TO BE BROKEN WITH STORMS CONTINUING THROUGH THE EVENING.
DID MAKE SOME ADJUSTMENTS TO THE FORECAST FOR THIS EVENING WITH A
GRADUAL GRADIENT THROUGH THE NIGHT MAINLY BEFORE MIDNIGHT. TRAILING
STRATIFORM BEHIND THE FRONT MAY BRING CONTINUED RAINFALL LONGER THAN
CURRENTLY FORECAST AND MAY MAKE SOME ADJUSTMENTS TO THAT PART OF THE
FORECAST. BEHIND THE FRONT/SQUALL LINE IS A STARK CONTRAST IN
TEMPERATURE COMPARED TO THE TEMPERATURES OVER THE PAST FEW DAYS. DRY
AND COOLER AIR WILL MEAN OVERNIGHT LOWS DROPPING INTO THE 40S WHILE
DEWPOINTS DROP DOWN QUICKLY. WIND SPEEDS SHOULD INCREASE AHEAD OF
AND BEHIND THE FRONT AT LEAST INITIALLY AND HAVE INCREASED BOTH
SUSTAINED AND GUSTS TONIGHT.

CLOUD COVER SHOULD DECREASE QUICKLY BEHIND THE TRAILING STRATIFORM
TONIGHT AND WIND SPEEDS COULD DECREASE SUBSTANTIALLY OVERNIGHT ONCE
THE CLOUD COVER CLEARS. THUS, HAVE ADDED PATCHY FOG TO THE FORECAST
MAINLY FOR THE 09-15Z. THE UPPER FLOW PATTERN THEN SHIFTS TO ZONAL
FLOW AS THE UPPER TROUGH MOVES OFF TO THE NORTH OVER THE SOUTHERN
PORTIONS OF EASTERN CANADA THROUGH SATURDAY EVENING. DUE TO THE
PREVAILING WESTERLIES SHIFTING TO THE NORTH, A RIDGE ATTEMPTS TO
BUILD NORTH ACROSS THE SOUTHEAST OVER THE COMING DAYS. THIS WILL
RESULT IN A GRADUAL SHIFT OF THE SFC HIGH PRESSURE SYSTEM FURTHER
EAST. SO, A COOL FRIDAY WITH DAYTIME HIGHS IN THE 60S AND SOMEWHAT
WARMER TEMPS ON SATURDAY ARE EXPECTED AS THE CENTER OF THE HIGH
PRESSURE SYSTEM MOVES JUST TO THE NORTH. ON SUNDAY, TEMPERATURES ARE
EXPECTED TO RISE INTO THE MID TO UPPER 70S BY AFTERNOON AS THE UPPER
FLOW PATTERN SHIFTS TO A BROAD RIDGE OVER THE SOUTHEAST. AN EMBEDDED
SOUTHWESTERLY FLOW MID-LEVEL SHORTWAVE TROUGH WILL PUSH A WEAK WARM
FRONT NORTHWARD FROM THE NORTH GULF COAST. THIS WILL BRING THE
POSSIBILITY OF SHOWERS AND THUNDERSTORMS ON SUNDAY EVENING INTO
MONDAY MORNING.

ONCE THIS WARM FRONT/SHORTWAVE MOVES ACROSS THE AREA, EXPECTING MUCH
OF THE SOUTHEAST TO BE A LITTLE MORE HUMID AND WARM THROUGHOUT THE
REST OF THE EXTENDED. ISOLATED AFTERNOON THUNDERSTORMS THEN LOOK
POSSIBLE ON TUESDAY AND WEDNESDAY WITH STEEP LAPSE RATES AND STRONG
DAYTIME HEATING CONTRIBUTING TO MODERATE INSTABILITY AND WEAK TO
MODERATE WIND SHEAR. THUS, HAVE RETAINED SCHC POPS FOR THOSE
PARTICULAR DAYS. THEN, THE MODEL SOLUTIONS DIVERGE SOMEWHAT AS A
BROAD CYCLONE TRAVERSES THE WEST COAST INTO THE PLAINS ON WEDNESDAY,
AND INTO THE SOUTHEAST ON THURSDAY. THIS COULD MEAN ANOTHER SFC COLD
FRONT AND SHOWERS AND THUNDERSTORMS.

SL.77

&&

.AVIATION...
/ISSUED 1238 PM CDT THU APR 11 2013/
FOR 18Z TAFS...
A LINE OF STORMS WAS MOVING ACROSS W ALABAMA/E MISSISSIPPI BORDER.
SOME INDICATIONS OF ISOL/SCT CONVECTION PRECEDING THE LINE WAS
EVIDENT ACROSS WESTERN ALABAMA. PRESENT FORECAST CONTINUES MOVING THE
LINE EASTWARD ACROSS THE TERMINALS THIS AFTERNOON. VARIABLE GUSTY
WINDS AND REDUCED CIGS/VIS ARE EXPECTED IN THE HEAVIER SHOWERS/
STORMS. THE COLD FRONT SHOULD BE EAST OF KMSL AROUND 11/2100Z...AND
KHSV AROUND 12/0000Z. POST FRONTAL SHOWERS SHOULD CONTINUE INTO THE
EVENING...BEFORE THE ACTIVITY ENDS LATE EVENING. VFR CONDITIONS ARE
EXPECTED AFTERWARD WITH GRADUAL CLEARING BY DAYBREAK FRI.

RSB

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    46  68  42  70 /  60   0   0   0
SHOALS        44  67  42  71 /  30   0   0   0
VINEMONT      46  65  42  67 /  60   0   0   0
FAYETTEVILLE  44  65  41  66 /  70   0   0   0
ALBERTVILLE   47  66  42  68 /  80   0   0   0
FORT PAYNE    48  66  41  68 / 100   0   0   0

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Apr 11, 12:10 PM CST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
110 PM CDT THU APR 11 2013

ALZ001>010-016-TNZ076-096-097-120200-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
110 PM CDT THU APR 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ALONG AND AHEAD OF A SHARP COLD FRONT...A LINE OF STRONG TO
POTENTIALLY SEVERE THUNDERSTORMS WILL BECOME BETTER ORGANIZED THROUGH
THE DAY TODAY AS IT TRACKS ACROSS THE TENNESSEE VALLEY. THE PRIMARY
THREAT WILL BE DAMAGING WINDS UP TO 60 MPH. HOWEVER...A FEW STORMS
COULD PRODUCE HAIL UP TO 1 INCH. THERE IS A LOW POTENTIAL FOR
SHORT-LIVED TORNADOES...MAINLY THIS AFTERNOON. IN ADDITION...
PERSISTENT HEAVIER RAINFALL COULD RESULT IN LOCALIZED FLASH
FLOODING...ESPECIALLY IN LOW-LYING AND URBAN AREAS. ONE TO TWO INCHES
OF TOTAL RAINFALL THROUGH THE LATE EVENING IS EXPECTED.

REGARDING THE SEVERE POTENTIAL...TIMING OF THE HIGHEST IMPACTS IS
EXPECTED DURING THE EARLY AFTERNOON WEST OF I-65...AND INTO EARLY
THIS EVENING ALONG AND EAST OF I-65.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

THERE IS THE CHANCE FOR SHOWERS AND THUNDERSTORMS SUNDAY NIGHT INTO
MONDAY AS AN UPPER LEVEL SYSTEM TRACKS ALONG THE GULF COAST.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS ONGOING.

In the hours before

Special weather statement, Apr 11, 11:14 AM CST, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1214 PM CDT THU APR 11 2013

ALZ001-111730-
LAUDERDALE AL-
1214 PM CDT THU APR 11 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAUDERDALE COUNTY
UNTIL 1230 PM CDT...

AT 1211 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHEAST OF WALNUT GROVE...OR 13 MILES
NORTHWEST OF UNDERWOOD-PETERSVILLE...MOVING NORTHEAST AT 45 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
LAUDERDALE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM
THE PARENT THUNDERSTORM. SEEK SAFE SHELTER INSIDE A BUILDING OR
VEHICLE.

&&

LAT...LON 3496 8804 3501 8801 3501 8772 3500 8768
      3485 8786
TIME...MOT...LOC 1711Z 217DEG 37KT 3497 8790

RSB
Special weather statement, Apr 11, 2:16 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
316 PM CDT THU APR 11 2013

ALZ016-112100-
CULLMAN AL-
316 PM CDT THU APR 11 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CULLMAN COUNTY
UNTIL 400 PM CDT...

AT 315 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ADDISON TO
ARLEY...AND MOVING NORTHEAST AT 55 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...SMITH LAKE...CULLMAN...
BATTLEGROUND...VINEMONT AND WEST POINT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS LINE OF STORMS HAS PASSED.

&&

LAT...LON 3394 8711 3396 8711 3397 8714 3399 8715
      3399 8711 3430 8711 3431 8710 3430 8648
      3429 8648 3392 8708
TIME...MOT...LOC 2012Z 228DEG 46KT 3427 8719 3398 8713

BCC

The radar

The Birmingham radar (KBMX), 105 km away, was scanning. The volume nearest the first event began at 20:32 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Cullman

When
April 11, 2:30 PM CST to 2:31 PM CST
Where
Cullman County, 1 mi S of Crane Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
34.086, -87.050

A tree was downed by thunderstorm winds on County Road 351, about one mile south of Crane Hill, Alabama.

Thunderstorm Wind, Cullman

When
April 11, 2:30 PM CST to 2:32 PM CST
Where
Cullman County, Jones Chapel
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
County Official
Coordinates
34.220, -87.050

A few trees were downed by thunderstorm winds on County Road 1051 near Jones Chapel, Alabama.

Tornado, Madison

When
April 11, 3:20 PM CST to 3:28 PM CST
Where
Madison County, 4.03 mi WNW of Farley to 1.55 mi SW of Haden
Rating
EF1
Path length
6.58 mi
Path width
300 yd
Reported by
NWS Storm Survey
Coordinates
34.615, -86.639

A tornado touched down on the southeast area of Redstone Arsenal near the intersection of Redstone Road Southwest and Patton Road Southwest. Damage was seen just northeast of this location as several small to medium-sized trees were snapped along Magazine road. About a half mile northeast, off Sandpiper road, minor structural damage occurred to a medium-sized metal building system with two portions of a west facing wall blown out. Debris from the walls and small portions of the roof were thrown to the northwest, perpendicular to the storm motion and track. Several pine trees were snapped and uprooted in this area as well. The tornado continued its track northeast toward the eastern edge of the Arsenal perimeter, where several larger trees were snapped and uprooted. The tornado continued its track northeast and connected with the damage beginning around Craigmont road.

The tornado continued to track toward the west side of Memorial Parkway (Highway 231), in the 9000 block of Craigmont drive. In this area, several large trees were snapped or uprooted with at least one falling onto the back of a house. The tornado moved northeast, crossing Highway 231, with several trees snapped along Oldfield road. Extensive power line and power pole damage was also noted at the intersection of Whitesburg Drive and Lily Flagg road. Several wooden poles were snapped near the base and a street light was snapped at the base as well. Several business signs were blown out in the area. The tornado was likely at its strongest point in this area, reaching EF-1 intensity.

The tornado then moved across several residential neighborhoods, snapping and uprooting both soft and hardwood trees. Minor damage to roofs, mainly from falling trees, was also noted. A large tree fell on a house on Valley View drive, causing major damage to the home. The tornado crossed Hickory Hill road, snapping trees and eventually causing minor tree damage in the Valley Hill Country Club area. The tonrado finally lifted near Haven Street, just west of Bailey Cove road.

Tornado, Madison

When
April 11, 3:32 PM CST to 3:34 PM CST
Where
Madison County, 1.29 mi SSW of Dug Hill to 0.79 mi ESE of Dug Hill
Rating
EF1
Path length
1.34 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
34.702, -86.505

The same storm that spawned the Lily Flagg area tornado previously in Madison County, Alabama, caused an additional short-lived tornado that touched down along Dug Hill road near the Cheval Boulevard (Cheval neighborhood). At this location, several hardwood trees were uprooted and several power poles were snapped. In addition, large cedar trees and other smaller softwood trees were snapped and twisted further down Dug Hill road. Further east-northeast, a large swath of cedar trees and other hardwood trees were snapped or uprooted, with several snapped off near the base, which was consistent with EF-1 damage. A roof was also ripped off a barn on the east side of Dug Hill road. The tornado then lifted just north of Raintree road in Madison County, Alabama.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2013Every state in 2013This day in weather historyThe tornado archive for Alabama, 2013Warnings in Alabama, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 448826, 448827, 448848, 448850.